Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 57, NWS Goodland, KS

August 23, 2007Logan County, Wallace County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 23, 2007, 9:59 PM CDT for Logan County, Wallace County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2007, 9:59 PM CDT (02:59 UTC)
Expired
Aug 24, 2007, 4:00 AM CDT
In force
6 hr
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Logan County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 54 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 3.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 240259
FFWGLD
KSC109-199-240900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
959 PM CDT THU AUG 23 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
  THIS INCLUDES THE CITIES OF...WINONA...RUSSELL SPRINGS...
  MONUMENT...
  NORTHERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
  THIS INCLUDES THE CITIES OF...WALLACE...SHARON SPRINGS...

* UNTIL 400 AM CDT FRIDAY(300 AM MDT FRIDAY)

* AT 859 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3887 10204 3885 10135 3895 10083 3912 10082
      3912 10205

$$

CLK
2 follow-up statements
000 
WGUS73 KGLD 240517
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1115 PM MDT THU AUG 23 2007

KSC109-199-240900-
LOGAN KS-WALLACE KS-
1215 AM CDT FRI AUG 24 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM CDT(300 AM
MDT) FOR NORTHERN WALLACE AND NORTHERN LOGAN COUNTIES...

AT 1215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WINONA...OAKLEY AND MONUMENT.

ADDITIONAL RAINFALL AMOUNTS OF ONE TENTH TO ONE QUARTER INCH ARE 
POSSIBLE IN THE WARNED AREA. DOPPLER RADAR ESTIMATES THAT ANYWHERE 
FROM ONE TO TWO INCHES OF RAIN HAS FALLEN SO FAR. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3887 10204 3885 10135 3895 10083 3912 10082
      3912 10205

$$

THEDE
000 
WGUS73 KGLD 240903
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
303 AM MDT FRI AUG 24 2007

KSC109-199-240913-
LOGAN KS-WALLACE KS-
403 AM CDT FRI AUG 24 2007

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHERN WALLACE AND
NORTHERN LOGAN COUNTIES...

RAIN HAS ENDED ACROSS THE AREA...AND NO REPORTS OF FLASH FLOODING 
HAVE BEEN RECEIVED. THEREFORE...THE WARNING WAS ALLOWED TO EXPIRE.

LAT...LON 3887 10204 3885 10135 3895 10083 3912 10082
      3912 10205

$$

BULLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:00 PM CDT, 6 hours 59 minutes earlier.

Area forecast discussion, Aug 23, 3:00 PM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT THU AUG 23 2007

.SHORT TERM... (TONIGHT - SUNDAY)
TROUGH AXIS CARVED ACROSS THE NORTHERN ROCKIES PLACES THE LOCAL
FORECAST AREA UNDER WEST-SOUTHWESTERLY FLOW. SHORTWAVE TROUGH WHICH
BROUGHT STORMS LAST NIGHT NOW OVER THE DAKOTAS...WHILE THE NEXT
SHORTWAVE IN THE FLOW MOVING THROUGH NORTHERN UTAH ON A WESTERLY
TRACK WHICH WILL TAKE IT ACROSS NORTHERN COLORADO THIS EVENING.
MEANWHILE AT THE SURFACE...COLD FRONT DISCERNIBLE BY RADAR FINE
LINES AT MID DAY PUSHING SOUTH ALONG THE I-70 CORRIDOR. BY PEAK
HEATING THE FRONT WILL BE IN THE SOUTHERN CWA...AND WILL BE THE
LIKELIEST PLACE FOR CONVECTIVE INITIATION. MORE STORMS EXPECTED TO
DEVELOP ACROSS EASTERN COLORADO IN THE POST FRONTAL UPSLOPE
ENVIRONMENT...SO AREAS WHICH MISS OUT ON THE FIRST BATCH NEAR THE
FRONT WILL LIKELY SEE THUNDERSTORMS LATER IN THE EVENING AS THE MCS
ROLLS OUT OF COLORADO AND INTO KANSAS/NEBRASKA. HIGH POPS APPEAR
WARRANTED FOR JUST ABOUT ALL AREAS.

MORNING CONVECTION MAY LINGER IN EASTERN PORTIONS OF THE AREA ON
FRIDAY. UPPER FLOW BECOME MORE WEST-NORTHWEST BY THE AFTERNOON.
MODELS HINTING AT ANOTHER WEAK SHORTWAVE TROUGH EMBEDDED IN THE
FLOW...AND WITH UPSLOPE AT THE SURFACE HARD TO IGNORE THE
POSSIBILITY OF MORE CONVECTION DEVELOPING IN THE
AFTERNOON...PARTICULARLY OVER EASTERN COLORADO WHERE HIGHEST MUCAPE
VALUES WILL RESIDE. BUMPED POPS UP TO CHANCE IN EASTERN COLORADO
FOLLOWING THE SREF...WITH SLIGHT CHANCE ELSEWHERE.

AREAS OF FOG LOOK TO BE A GOOD BET BOTH TONIGHT AND AGAIN FRIDAY
NIGHT/SATURDAY MORNING WITH THE LOW LEVEL UPSLOPE.

WEEKEND WILL BE DRY WITH MODELS SHOWING RISING HEIGHTS AS RIDGE
REBUILDS OVER THE CENTRAL ROCKIES. TEMPERATURES WILL ALSO WARM AND
BY SUNDAY WILL BE BACK TO ABOVE NORMAL.

.LONG TERM... (MONDAY - THURSDAY)
STRONG SHORTWAVE TROUGH WILL COME ASHORE THE PACIFIC NORTHWEST EARLY
NEXT WEEK...THEN TRANSLATE ACROSS THE NORTHERN ROCKIES AND NORTHERN
PLAINS THROUGH THE EXTENDED PERIOD. ASSOCIATED SURFACE COLD FRONT
EXPECTED TO SLIDE DOWN THE HIGH PLAINS AROUND TUESDAY. PRECIPITATION
CHANCES WILL INCREASE AROUND THAT TIME WITH FRONTAL PASSAGE...WITH A
MENTION OF PRECIPITATION CONTINUING INTO MID WEEK AS POST FRONTAL
UPSLOPE BECOMES ESTABLISHED ACROSS THE AREA. TEMPERATURES WILL BE
WARMEST ON MONDAY AND POSSIBLY INTO TUESDAY DEPENDING ON FRONTAL
TIMING...THEN COOLING OFF TO NEAR CLIMO WEDNESDAY AND THURSDAY.

&&

.AVIATION...SCT-BKN030/MVFR CONDITIONS ARE EXPECTED TO PREVAIL
THROUGH SUNSET WITH PREVAILING CONDITIONS BECOMING VFR SHORTLY
THEREAFTER. SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE EAST INTO
WESTERN KANSAS TONIGHT WITH APPROACHING SHORT WAVE TROUGH. IFR
CONDITIONS ARE EXPECTED IN THUNDERSTORMS. MVFR-IFR CONDITIONS ARE
EXPECTED TO CONTINUE AFTER 09Z WITH INCREASING CHANCES FOR FOG AS
SKIES CLEAR WITH INCREASING SUBSIDENCE/HIGH SOIL MOISTURE/LOW LEVEL
UPSLOPE FLOW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JDK
Hazardous weather outlook, Aug 23, 9:50 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
850 PM MDT THU AUG 23 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
850 PM MDT THU AUG 23 2007 /950 PM CDT THU AUG 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE TRI-
STATE AREA FROM THE WEST...GREATEST COVERAGE ALONG AND SOUTH OF
INTERSTATE 70. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

MODERATE TO POSSIBLY HEAVY RAIN WILL MOVE INTO AREAS OF WALLACE
AND LOGAN COUNTIES TONIGHT FOR A FEW HOURS. THIS WILL HEIGHTEN THE
THREAT FOR ADDITIONAL FLOODING...ESPECIALLY FOR THOSE AREAS THAT
RECEIVED HEAVY RAINFALL THE PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTER A DRY WEEKEND...THUNDERSTORM CHANCES WILL INCREASE EARLY IN
THE WEEK AS A STORM SYSTEM MOVES OUT OF THE ROCKIES AND INTO THE
CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:31 AM CDTFlash Flood WatchGLDLogan, Wallace4 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.